Hail, Mohave
- When
- July 23, 11:15 AM MST to 11:20 AM MST
- Where
- Mohave County, 9.44 mi ESE of Harris
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 35.095, -113.897
Monsoon moisture fueled isolated thunderstorms over Mohave County. One storm produced hail and flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS VEF wrote it up.
Monsoon moisture fueled isolated thunderstorms over Mohave County. One storm produced hail and flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 23, 9:55 AM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 955 AM PDT FRI JUL 23 2010 .SYNOPSIS...MONSOONAL MOISTURE WILL GENERALLY REMAIN OVER ARIZONA THROUGH SATURDAY AS AN AREA OF HIGH PRESSURE DEVELOPS OVER THE SOUTHERN GREAT BASIN. THIS PATTERN WILL KEEP DRY AIR IN PLACE ACROSS SOUTHERN NEVADA AND MUCH OF SOUTHEAST CALIFORNIA AND PROVIDE A SLIGHT INCREASE IN TEMPERATURES EACH DAY THROUGH THE WEEKEND. AN AREA OF LOW PRESSURE APPROACHING THE CENTRAL CALIFORNIA COAST SUNDAY WILL LEAD TO POSSIBLE THUNDERSTORMS OVER THE SOUTHERN SIERRA AND WEST CENTRAL NEVADA. && .UPDATE...THE MAIN FOCUS TODAY WILL BE OVER MOHAVE COUNTY WHERE THE BEST MOISTURE AND INSTABILITY RESIDE. MOISTURE DID ADVECT INTO CLARK COUNTY OVERNIGHT AS INDICATED BY INCREASING SURFACE DEWPOINTS AND PRECIPITABLE WATER VALUES UP TO NEAR 1.25 INCHES. HOWEVER...THE 12Z NAM AND GFS CONTINUE TO SHOW ANTICYCLONIC FLOW DEVELOPING OVER CENTRAL NEVADA TODAY WHICH WILL PUSH DRIER AIR DOWN FROM THE NORTH AND CAUSE THE MOISTURE BOUNDARY TO RETREAT SOUTHWARD. THE STEERING FLOW WILL BE FROM THE EAST-NORTHEAST OVER MOHAVE COUNTY AND PLENTY OF HEATING WITH CAPE VALUES OVER 1000 J/KG SHOULD LEAD TO STRONG THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN AND MOVING SOUTHWEST DURING THE AFTERNOON AND EVENING. CONVECTION MAY ALSO BE AIDED OVER NORTHERN MOHAVE COUNTY BY A SOUTHWEST JET STREAK WHICH EXTENDS FROM NORTHWEST ARIZONA TOWARD THE ROCKIES. THE MAIN THREAT WILL BE HEAVY RAIN AND ISOLATED FLASH FLOODING DUE TO THE ABUNDANT MOISTURE IN PLACE. && .AVIATION...FOR MCCARRAN...SOUTHWESTERLY WINDS FINALLY HAVE DECREASED FOR THE MOST PART ACROSS THE VALLEY...AND WITH LIGHTER WINDS ALOFT TO MIX DOWN TODAY COMPARED TO EARLIER IN THE WEEK...ANTICIPATE THAT WINDS WILL BE LIGHT AND VARIABLE FOR THE MOST PART. MODELS INDICATE A SOUTHEASTERLY COMPONENT DEVELOPING BY LATE THIS MORNING...TRANSITIONING TO THE SOUTHWEST OVER THE COURSE OF THE AFTERNOON. HOWEVER...SPEEDS SHOULD REMAIN BELOW 8 KNOTS ON THE MAJORITY OF THE TIME. FEW-SCT CLOUDS AROUND THE VALLEY AOA 15K FEET THIS AFTERNOON/EVENING MAINLY OVER THE NEARBY MOUNTAINS. THERE IS THE POTENTIAL FOR AFTERNOON AND EVENING THUNDERSTORMS IN THE PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS TODAY. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...AWAY FROM THUNDERSTORMS...WINDS WILL FOLLOW DIURNAL DIRECTIONAL TRENDS LATE AT NIGHT AND IN THE EARLY MORNING AND THEN PICK UP OUT OF THE SOUTH TO SOUTHWEST IN THE AFTERNOON AND EVENING TO 8-12 KTS SUSTAINED WITH GUSTS OF 15-25 KTS. FEW-SCT CLOUDS MAINLY AOA 12K-15K FEET THIS AFTERNOON AND EVENING WITH SCT TSRA POSSIBLE OVER MOHAVE COUNTY AND FAR SOUTHEAST SAN BERNARDINO COUNTY INCLUDING KEED. THE MAIN THREAT IN AND NEAR TSRA WILL BE GUSTY AND ERRATIC WINDS. && .PREV DISCUSSION... 234 AM PDT FRI JUL 23 2010 .SHORT TERM...CONVECTION OVER ARIZONA APPEARS TO HAVE GONE TO BED FOR THE NIGHT...BUT NOT BEFORE HELPING TO PUSH THE PSEUDO-DRYLINE FARTHER NORTH AND WEST INTO OUR CWFA. DEWPOINT AT MERCURY/DESERT ROCK WENT UP 14 DEG F BETWEEN 1 AM AND 2 AM...MARKING THE PASSAGE OF THE BOUNDARY SEPARATING JUICY AIR TO THE SOUTHEAST FROM DRY AIR TO THE NORTHWEST. CONVECTION WILL BE FAVORED ON THE MOIST SIDE OF THIS BOUNDARY THIS AFTERNOON WITH HEATING AND OLD OUTFLOW BOUNDARIES PROVIDING THE FORCING. MODEL INTERPRETATION WAS A CHALLENGE THIS MORNING...AS THE GFS APPEARED TO SUFFER FROM CONVECTIVE FEEDBACK OVER ARIZONA VERY EARLY IN THE FORECAST CYCLE. CHOSE TO DISCARD IT AND LEAN ON THE NAM AND ECMWF...WHICH AGREE ON RIDGING OVER OUR AREA WITH A PRONOUNCED WEAKNESS OVER THE FOUR CORNERS AREA AND A CUTOFF LOW OVER THE EASTERN PACIFIC. THIS WILL LEAD TO HOT TEMPERATURES AND ONLY SLIGHT CHANCES FOR AFTERNOON THUNDERSTORMS OVER THE HIGHER TERRAIN IN MUCH OF THE AREA...EXCEPT FOR MOHAVE COUNTY...WHERE WEAK EASTERLY STEERING FLOW WILL GIVE A HIGHER CHANCE THANKS TO STORMS ADVECTING IN OFF THE MOGOLLON RIM. .LONG TERM...IT LOOKS LIKE WE MAY BE IN FOR OUR BEST SHOT AT SOME RAIN (OR AT THE LEAST EXTRA CLOUDS) THAT WE HAVE SEEN SO FAR THIS SUMMER. THERE APPEARS TO BE SURPRISINGLY GOOD AGREEMENT BETWEEN THE GFS/DGEX/ECMWF/GEM THAT AN UPPER LOW SHOWN TO BE OFF THE COAST OF CALIFORNIA EARLY NEXT WEEK AND A BROAD UPPER RIDGE OVER THE SOUTHEASTERN U.S. WILL TURN THE FLOW OVER OUR AREA TO MORE OF A SOUTHERLY ONE BY MONDAY. THIS WOULD PUSH ADDITIONAL MOISTURE INTO THE AREA. BY TUESDAY THE UPPER LOW IS SHOWN TO GET CLOSER AND THIS FEATURE SHOULD HELP TO INCREASE SHEAR ACROSS THE AREA AND IS ALSO ACCOMPANIED BY A 60 KT+ 250 MB JET WHICH WOULD HELP CONVECTION TO GET MORE ORGANIZED. GIVEN THE MOISTURE LOOKS TO BE THERE AND THE ADDED ENHANCEMENT IT SHOULD GET FROM THE LOW TO THE WEST I HAVE OPTED TO INCREASE POPS IN JUST ABOUT ALL AREAS EXCEPT IN THE FAR WEST WHERE THE GOOD MOISTURE MAY NOT GET IN AS THE FLOW THERE IS TOO SOUTHWESTERLY. ONE THING TO WATCH WILL BE TUESDAY NIGHT AS THE ADDED PRESENCE OF THE LOW MAY KEEP CONVECTION GOING LATER THAN TYPICAL DIURNAL TRENDS DICTATE. BY WEDNESDAY THE UPPER LOW MOVES CLOSER AND OPENS UP BUT SUFFICIENT MOISTURE AND INSTABILITY STILL EXISTS OVER CENTRAL AND EASTERN PARTS OF THE AREA TO KEEP IN THE POSSIBILITY OF THUNDERSTORMS EVEN IN THE VALLEYS. AREAS WEST OF A LINE FROM THE NEVADA TEST SITE TO MOUNTAIN PASS TO VIDAL JUNCTION SHOULD DRY OUT AS THE FLOW TURNS SOUTHWEST IN RESPONSE TO THE UPPER LOW MOVING INTO CALIFORNIA AND DRIER AIR WORKING IN. THE DRY-MOIST BOUNDARY THAT SETS UP MAY ALSO BE AN AREA WHERE CONVECTION GETS ENHANCED. TEMPS WILL REMAIN ABOVE NORMAL ON MONDAY THEN LOWER TO BELOW NORMAL ON TUESDAY AND WEDNESDAY. TUESDAY COULD EVEN BE WAY COOLER THAN CURRENTLY FORECAST ESPECIALLY IF CLOUDS ARE DOMINANT. HOWEVER HUMIDITY VALUES WILL COME UP REGARDLESS. BY THURSDAY UPPER RIDGING CENTERED OVER THE SOUTHEASTERN U.S. EXPANDS WEST INTO OUR AREA AND THE FLOW ALOFT IS BASICALLY SOUTHWEST TO MARGINALLY SOUTH. MOST AREAS WILL DRY OUT EXCEPT FOR MOHAVE AND LINCOLN COUNTIES AND POSSIBLY THE CLARK COUNTY MOUNTAINS AND I KEPT IN A SLIGHT CHANCE OF AFTERNOON/EVENING THUNDERSTORMS IN THESE AREAS. WITH THE RISING HEIGHTS AND DRIER AIR IN PLACE WE SHOULD ALSO SEE TEMPS RETURN TO ABOVE NORMAL LEVELS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && UPDATE...ADAIR AVIATION...KENNEDY PREV DISCUSSION...MORGAN/STACHELSKI HTTP://WEATHER.GOV/LASVEGAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 218 AM PDT FRI JUL 23 2010 AZZ001-003-240700- NORTHWEST PLATEAU-NORTHWEST DESERTS- 218 AM MST FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE...WITH THE GREATEST CHANCES ON TUESDAY AND WEDNESDAY. ISOLATED SEVERE WEATHER AND FLASH FLOODING ARE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ002-036-CAZ519>527-NVZ014>022-240700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 218 AM PDT FRI JUL 23 2010 /218 AM MST FRI JUL 23 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY...MAINLY OVER THE HIGHER TERRAIN...WITH THE GREATEST CHANCES ON TUESDAY AND WEDNESDAY. ISOLATED SEVERE WEATHER AND FLASH FLOODING ARE POSSIBLE...BUT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The Las Vegas radar (KESX), 113 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Rocks and debris were washed across the road to Hualapai Mountain Park in three areas. A nearby rain gage recorded 2.13 inches of rain in 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238342, 238344.